TUESDAY, Jan. 31 (HealthDay News) -- Older women who take popular medications to control indigestion and heartburn may put themselves at higher risk for hip fractures, researchers report.
Long-term use of these drugs, called proton pump inhibitors (PPIs), may increase that risk by 35 percent to 50 percent for current or former smokers, the researchers added. Prilosec, Nexium and Prevacid are some examples of these medications.
"Although PPI use might be strongly indicated in some patients, at least for short-term use, we believe that clinicians should continue to carefully monitor the need for long-term use of these medications, specifically among postmenopausal women with a history of smoking," said lead researcher Dr. Hamed Khalili, a clinical and research fellow in gastroenterology at Massachusetts General Hospital in Boston.
"Our data supports the recent decision by the U.S. Food and Drug Administration to revise labeling of PPIs to incorporate concerns about a possible increase in risk of fractures with these drugs," he said.
The report was published in the Jan. 31 online edition of the BMJ.
For the study, Khalili's team collected data on almost 80,000 postmenopausal women. Over the course of eight years, from 2000 to 2008, almost 900 hip fractures occurred -- a 35 percent increased risk for women using PPIs compared to women who didn't take the drugs.
In absolute terms, the risk of hip fracture works out to about 2.02 fractures for every 1,000 person years for those taking PPIs, compared with 1.51 fractures per 1,000 person years. Person years are the number of years in a study multiplied by the number of people in the study.
The increased risk of fractures among women who smoked was even higher, reaching 50 percent, they added. The longer a women took a PPI, the more her risk increased, the researchers noted.
In 2000, 6.7 percent of the women used PPIs regularly; by 2008 that had jumped to 18.9 percent. This could mean that more fractures will be seen in years to come, they added.
Women who stopped using PPIs saw their risk of hip fracture return to normal within two years, Khalili's group noted.
In calculating the risk of hip fracture, the researchers tried to account for weight, age, exercise, smoking, calcium in the diet and supplement use.
Dr. Olveen Carrasquillo, chief of general internal medicine at the University of Miami Miller School of Medicine, said that, "I have really been concerned about doctors dispensing too many PPIs and people taking these for life."
"A lot of the time, PPIs are used for things that are controlled better with diet," he said.
PPIs should be given for a few months and then tapered off, Carrasquillo said. "The problem is that if you stop them suddenly you get acid rebound, and patients start having symptoms again, so you need to taper them off the medication slowly," he explained.
Carrasquillo noted that smokers are at higher risk of gastric problems and complications from PPIs. So, quitting smoking is a good start in controlling these issues, he said.
Often, calcium supplements are used to bolster bone strength, but because PPIs affect the absorption of calcium, taking calcium supplements may not be effective, he said. The researchers did take calcium supplement use into account and the risk remained, he added.
"It looks like, even among women who are smokers, taking calcium supplements doesn't seem to make a difference," he said.
There is a small group of patients whose symptoms will persist and for these patients one has to balance the risk of fracture with the benefit of the drug, Carrasquillo said. "But in the vast majority of cases these patients should not be on PPIs," he said.
For more on PPIs, visit the U.S. National Library of Medicine.
SOURCES: Hamed Khalili, M.D., clinical and research fellow, gastroenterology, Massachusetts General Hospital, Boston; Olveen Carrasquillo, M.D., chief, general internal medicine, University of Miami Miller School of Medicine; Jan. 31, 2012, BMJ, online
All rights reserved